News

‘Forward’: Israeli army doctors warned in ’03 that CS gas in high concentrations could kill

Pinterest LinkedIn Tumblr

Angry Arab points out that the New York Times has become a propaganda machine on the teargassing killing–

the New York Times barely reported on the murder of Jawahir Abu Rahmi but it found it necessary to devote more than half a page for Israeli military propagandists to peddle their lies:

Meantime, the Forward is doing actual reporting on the case:

Abu Rahmah is the 21st person to die in these protests since 2004, according to Jonathan Pollak, a spokesman for the Popular Struggle Coordination Committee, which organizes demonstrations in villages across the West Bank. Abu Rahmah’s own brother, Bassem, died in April 2009 at age 31 when a tear gas canister hit him in the chest.

It may be a nonlethal weapon, but tear gas can have serious effects. A 2003 article published by four Israeli army doctors in Archives of Toxicology noted that CS gas — the type used by the IDF at these protests — causes tearing and burning for about 15 to 30 minutes, and this is lessened if people are moved into fresh air. The army has insisted on the safety of CS beyond these immediate effects. But the Israeli army doctors’ article noted, “At high concentrations, enclosed spaces, or prolonged exposures, severe side effects may occur and human deaths from lacrimating [tearing] agents have been reported.”

A 2009 article in the British Medical Journal came to similar conclusions, noting that tear gas is “not a gas at all, but a toxic chemical irritant.”


9 Comments
Most Voted
Newest Oldest
Inline Feedbacks
View all comments